Posts for tag: osteoporosis

ManageYourOsteoporosisMedicationtoAvoidJawboneProblems

Around 20 million people—mostly women after menopause—take medication to slow the progress of osteoporosis, a debilitating disease that weakens bones. But although effective, some osteoporosis drugs could pose dental issues related to the jawbones.

Osteoporosis causes the natural spaces that lie between the mineral content of bone to grow larger over time. This makes the bone weaker and unable to withstand forces it once could, which significantly increases the risk of fracture. A number of drugs have been developed over time that stop or slow this disease process.

Two of the most prominent osteoporosis drugs are alendronate, known also by its trade name Fosamax™, and denosumab or Prolia™. While originating from different drug families, alendronate and denosumab work in a similar way by destroying specialized bone cells called osteoclasts that break down worn out bone and help dissolve it. By reducing the number of these cells, more of the older bone that would have been phased out lasts longer.

In actuality this only offers a short-term benefit in controlling osteoporosis. The older bone isn’t renewed but only preserved, and will eventually become fragile and more prone to fracture. After several years the tide turns negatively for the bone’s overall health. It’s also possible, although rare, that the bone simply dies in a condition called osteonecrosis.

The jawbones are especially susceptible to osteonecrosis. Forces generated by chewing normally help stimulate jawbone growth, but the medications in question can inhibit that stimulus. As a result the jawbone can diminish and weaken, making eventual tooth loss a real possibility.

Osteonecrosis is most often triggered by trauma or invasive dental procedures like tooth extractions or oral surgery. For this reason if you’re taking either alendronate and denosumab and are about to undergo a dental procedure other than routine cleaning, filling or crown-work, you should speak to your physician about suspending your medication temporarily. Dentists often recommend a suspension of three to nine months before the procedure and three months afterward.

Some research indicates this won’t worsen your osteoporosis symptoms, especially if you substitute another treatment or fortify your skeletal system with calcium and vitamin D supplements. But taking this temporary measure could help protect your teeth in the long run.

If you would like more information on the effect of osteoporosis treatment on dental health, please contact us or schedule an appointment for a consultation. You can also learn more about this topic by reading the Dear Doctor magazine article “Osteoporosis Drugs & Dental Treatment.”

CertainTreatmentsforOsteoporosisCouldComplicateOralSurgery

Although periodontal (gum) disease is the most common cause of bone loss in the mouth, women at or past menopause face another condition that could cause complications with their oral bone health — osteoporosis.

While normal bone goes through a balanced cycle of resorption (the dissolving of bone tissue) and re-growth, osteoporosis, a hormone-induced disease, tips the scale toward resorption. This reduces bone density, which weakens the bone and makes them more susceptible to fracture.

Some studies have shown a link between osteoporosis and existing gum disease; however, the greater concern at present from an oral health standpoint regards the side effects of a certain class of drugs called bisphosphonates used in the treatment of osteoporosis. Bisphosphonates slow excessive bone resorption, which helps restore normal balance to the bone growth cycle.

Some long-term users of bisphosphonates, however, may develop a complication in their jaw bone known as osteonecrosis in which isolated areas of the bone lose vitality and die. This can complicate certain types of oral surgery, particularly to install dental implants (which rely on stable bone for a successful outcome). While research is still ongoing, it does appear individuals at the highest risk of osteonecrosis are those with underlying cancers who receive high-dose intravenous bisphosphonate treatment every month for an extended period of time.

It’s important then that you let us know before any dental procedure if you’ve been diagnosed with osteoporosis and what treatment you’re receiving for it. If you’ve been taking a bisphosphonate for an extended period of time, we may recommend that you stop that treatment for three months (if possible) before undergoing oral surgery. While your risk of complications from osteonecrosis is relatively small, adding this extra precaution will further reduce that risk and help ensure a successful outcome for your scheduled dental procedure.

If you would like more information on osteoporosis and oral health, please contact us or schedule an appointment for a consultation. You can also learn more about this topic by reading the Dear Doctor magazine articles “Osteoporosis & Dental Implants” and “Good Oral Health Leads to Better Health Overall.”



Have a question?

Search through our library of dental topics, including articles, fun facts, celebrity interviews and more.

Archive: